Does metformin cause gastritis?

Are you one of those people who love to google every little side effect before trying a new medication? If so, then you’re in the right place because we’ve got the answer for you. Today, we will be focusing on metformin and gastritis. Whoop whoop! Let’s get started.

What is Metformin?

Metformin is an oral medication used to treat type 2 diabetes mellitus (T2DM). It works by decreasing glucose production in the liver and also helps improve insulin sensitivity. In other words, it helps regulate blood sugar levels by making your cells more responsive to insulin.

What is Gastritis?

Gastritis refers to inflammation of the stomach lining. It’s not as fun as it sounds, trust me! Some common symptoms include abdominal pain, bloating, nausea or vomiting.

So, Does Metformin Cause Gastritis?

Now comes the moment that we’ve all been waiting for – drumroll please… No, there hasn’t been any conclusive study indicating that metformin causes gastritis in individuals taking it for T2DM management; instead studies have shown decreased risk of some gastrointestinal complications with its use such as colorectal cancer (CRC) among diabetic patients due to its interaction with gut microbiota but don’t worry too much about this because…

wait for it

it does come with its own set of gastrointestinal side effects!

So let’s now talk about potential side effects when using metformin long term:

Common Gastrointestinal Side Effects

  • Nausea
  • Vomiting
  • Diarrhea
  • Abdominal discomfort (Note: this could very well indicate gastritis if left unchecked)

Rarer Symptoms

Fortunately these are rarer than spotting Bigfoot at Walmart!

  • Loss Of Appetite
  • Metallic Taste In Mouth

If any of these symptoms occur, it is important to discuss this with your healthcare practitioner.

Why Does Metformin Cause Gastrointestinal Side Effects?

Metformin can cause gastrointestinal side effects because it increases the amount of lactic acid in the body. Don’t be scared though – normally, our bodies know how to get rid of this molecule but metformin may sometimes inhibit that process, resulting in lactate accumulation which could potentially result in metabolic acidosis or even pancreatitis (ain’t nobody got time for that!)

Who Is More Susceptible To These Side Effects?

Some groups who are more susceptible include:

  • Elderly individuals due to poor kidney function
  • Those with chronic dehydration
  • Patients using high doses (>2g) daily
    — This results from plasma levels rarely seen with lower doses!

But do not fret! Even if you’re old and dehydrated while taking metformin at mega-doses list above, just make sure you imbibe all recommended precautions until consulting your medical practitioner.

Tips To Reduce Gastrointestinal Discomfort

First things first: try decreasing your dosage slightly before giving up on the medication entirely – after all we want those blood sugar levels under control.

The following tips will help alleviate some side-effects if experienced:

  1. Take Metformin With A Meal
    This helps decrease nausea by slowing down gastric emptying!

  2. Stay Hydrated
    Drinking fluids prevent excessive diarrhea when quitting cigarettes as y’all should!

  3. Time Your Medication Properly
    Being better organised prevents sudden changes; plan ahead and ensure consistent timing everyday.

  4. Avoid Fatty Foods And Alcohol Consumption
    As difficult as it sounds don’t put fuel where there’s smoke right? So ditch pizza Fridays until you have adjusted well meanwhile water Friday ain’t too bad !At least low-fat yoghurt and whole wheat bites are still available.

  5. Psychological Support
    Sometimes all you need is emotional support while waiting for side effects to abate slowly!

So What’s The Verdict?

There is no conclusive evidence that metformin causes gastritis, but it might cause other gastrointestinal discomfort such as nausea, vomiting or diarrhea. No one has ever said taking care of your health was easy – just commit to the journey.

Take note: if any negative changes occur while on medication notify your healthcare practitioner immediately.. we don’t wanna diagnose a case too late!

Thanks for reading folks, have an awesome day ahead!

Random Posts